Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 6, NWS Dodge City, KS

October 9, 2018Ellis County, Kansas

NWS Dodge City, KS issued this river flood warning at Oct 9, 2018, 7:43 PM CDT for Ellis County, Kansas. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Oct 10, 2018, 10:31 AM CDT
In force
15 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River below Schoenchen (SCSK1).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

430 
WGUS43 KDDC 100043
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning 
National Weather Serice Dodge City KS
743 PM CDT Tue Oct 9 2018

...The National Weather Service in Dodge City, Ks has issued a flood 
warning for the following rivers in Kansas...

  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued early Wednesday morning.


&&

KSC051-101243-
/O.NEW.KDDC.FL.W.0006.181010T0043Z-181010T1636Z/
/SCSK1.1.ER.181010T0035Z.181010T0600Z.181010T1036Z.NO/
743 PM CDT Tue Oct 9 2018

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Smoky Hill River Below Schoenchen 2E.
* until Wednesday morning.
* At  7:00 PM Tuesday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 12.0 feet by after midnight tonight.the river will 
  fall below flood stage by early tomorrow.
* Impact...At 13.0 feet...Expect minor flooding of two feet or more 
  along the Smoky Hill River from Schoenchen through the southeastern
  portions of Ellis County, as the river moves further out onto the 
  floodplain. Some county roads in close proximity to the river may 
  become impassible as rising waters cover the roads.
* * Flood history...This crest compares to a previous crest of 12.4 
  feet on June 1 2007.

&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$
1 follow-up statement
574 
WGUS83 KDDC 101531
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
1031 AM CDT Wed Oct 10 2018

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.

.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.


&&

KSC051-101601-
/O.CAN.KDDC.FL.W.0006.000000T0000Z-181010T1636Z/
/SCSK1.1.ER.181010T0027Z.181010T0515Z.181010T0812Z.NO/
1031 AM CDT Wed Oct 10 2018

The Flood Warning is cancelled for
  The Smoky Hill River Below Schoenchen 2E.
* At 10:00 AM Wednesday the stage was 9.3 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at  3:12 AM Wednesday.
* Forecast...The river will continue to fall to 6.3 feet by tomorrow 
  morning.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
  River in the vicinity of Schoenchen, as lowland flooding of 
  pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 10.2 feet on September 
17 2001.
&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 7:12 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 9, 7:12 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
712 PM CDT Tue Oct 9 2018

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 123 PM CDT Tue Oct 9 2018

The synoptic trof that has brought days of rains with significant rainfall
has finally started to move out of the region. Rain and clouds will
exit the FA through this evening from the south to the north. A ridge
of high pressure will build in its wake. There will be weak cold air
advection associated with this. Do have a freeze warning for 4 counties
across the NW. Main fly in the ointment for this is cloud cover. Models
do show partial clear and with weak CAA in place, temperatures could
get near freezing. The area that is in the freeze warning is just climo
for their first freeze and along low lying areas such as near the Ark
river basin. Otherwise, lows to the east should be warmer with additional/lingering
cloud cover. For Wednesday, high pressure will be in control and the
area should dry out. Highs should be mainly in the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM CDT Tue Oct 9 2018

Will have to watch for the freezing potential for Thursday morning.
High pressure is just to our north and winds are weaker. In addition,
not much in the way of clouds are expected through the overnight period.
A large area of the NW and N zones may get close to freezing. Will
defer a headline for now as we have hydro concerns and freezing concerns
already during the short term period. The GFS and EC disagree with
the slight chance of showers on Thursday. A better chance at precip
is still indicated by long range models next weekend. Here the synoptic
wave driving the weather is strong than compared to the Thursday system.
In addition, there is more in the way of boundary layer moisture as
well. The EC does have cold enough 850-hPa temperatures for some mixed
precipitation and even snow on Sunday. Confidence in the thermal fields
is low at this point. The EC is still advertising cold air moving in
the wake of the system and a freeze or even a hard freeze may be possible
Monday morning for much of the FA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Oct 9 2018

Marginal ceiling improvement is forecast by the HRRR over the
next few hours, generally through mid evening - however little
improvement over that will be seen until well after midnight.
Therefore we can expect the IFR category ceilings through around
03 UTC with rain showers dwindling as the Missouri Valley surface
low lifts northeast and MVFR category ceilings. An intrusion of
drier air aided by downslope will lead to removal of the
widespread stratus during the overnight with some scattered
1500-3000 ft clouds lingering mainly in the HYS area by 12 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  55  35  53 /  10   0  10   0
GCK  34  53  33  50 /  20   0  10  10
EHA  33  56  35  55 /  20   0  10  20
LBL  34  56  34  54 /  10   0  10  10
HYS  36  52  31  50 /  40   0   0   0
P28  41  58  40  57 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/
Wednesday for KSZ043-061-062-074.

Frost Advisory from 2 AM to 10 AM CDT Wednesday for KSZ044-063-
075>077-084>087.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Oct 9, 4:24 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CDT Tue Oct 9 2018

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CDT Tue Oct 9 2018 /324 AM MDT Tue Oct 9 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms, heavy at times, can be expected across
western and central Kansas today. A Flood Watch is currently in
effect. Please see the latest Flood Watch product for more
information.

Temperatures tonight are expected to fall back into the low to mid
30s with frost possible west of highway 283. A Freeze Watch is
currently in effect for late tonight. Please see the latest Freeze
Watch product for more information.

Day 1 Hazards
-------------
* Flooding: Extreme risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fog: Limited risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A Freeze Watch is currently in effect for early Wednesday
morning. Please see the latest Freeze Watch product for more
information.

Temperatures falling in to 32 degrees or lower are expected
across portions of western Kansas this weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Freeze: Significant risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Snow: Limited risk

* Monday
  - Freeze: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:10 PM CDTRiver Flood WarningDDCBarber42 hr
Oct 10, 3:15 AM CDTAreal Flood WarningDDCEllis, Rush6 hr
Oct 10, 4:47 AM CDTFrost AdvisoryDDCFinney, Ford, Grant, Gray, Haskell, Hodgeman and 3 more28 hr
Oct 10, 4:47 AM CDTFreeze WarningDDCEllis, Hamilton, Kearny, Lane, Scott, Trego28 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.